Down to a low dose and having problems

Hi I am hoping for some advice. I have had PMR two years approx and on pred since Oct 2015. By January this year I was down to 4 mg and tapered to 3 slowly throughout February. I have been on 3 mg all of March and April. Was doing well until last week since when I have felt deathly tired and the last couple of nights I have wakened about 5 a.m with uncomfortable legs. I was in Berlin and then Dublin around Eastertime and did a lot of walking and had a sore throat which was hard to shift. My question is should I just rest ( which I am doing) or do I need to up my dosage or might it be any use splitting the dose with 2 at my usual morning time and 1 during the night? I had been due to taper from 3 to 2 through April but have put that on hold for the time being.

21 Replies

oldestnewest
  • It is difficult to say - but definitely don't reduce any further for the present. Nor, I think, would I try splitting the dose - especially if in the past you have been fine with just once a day dosing.

    It might be just the infection and extra "excitement" of travel and walking a lot but it does sound like a mini-flare. Have you tried taking 4mg for a day to see if it helps - amazing what 1mg can achieve! I have got to 6mg but occasionally I ache in the typical places for me when I flare - so I am trying taking 10mg once a week. It certainly worked well this week and it is less than going back to 7mg and I have longer on the low dose.

    But 3 or 4mg is a VERY low dose - if you need to go back to 4mg for comfort it's hardly a problem.

  • Thank you for the advice re not splitting the dose. It's not something I had ever done. I will try 4 tomorrow. I was thinking if I upped the dose i"d have to stay there so that is really helpful advice trying it for a day. Many thanks

  • You could take the higher dose for up to a few days before it became a problem. But there is no virtue in not taking enough pred to manage your symptoms as well as possible when you are as low as this!

  • That's good to know. Thanks again

  • I bet it's a combination of over- doing it and a virus both things PMR loves to feed on. If it was me I would experiment with 5 mgs, just to see if everything receded and it wasn't a hangover from the virus. Then when everything hopefully settles I would creep down to 3 again. I know it's gutting but the last thing you want is a full blown flare when you've come so far.

    I am not medical in any sense I've just developed an instinct for my own PMR. and a 6th sense for the stressors, I see them coming a mile off. Try coughing in my face! 😡

    You could ask for the blood test that measures your own ability to produce Adrenaline. The deathly tired might be your Adrenal glands struggling at your stage of taper.

    Good luck with whatever you decide to do!

  • I think it's the legs that are worrying me. Thinking back to way before I realised I was ill with PMR I remember using pillows etc under my legs to try to alleviate the discomfort. Little did I know then it would reach the stage where after five mins in bed I would have to try to walk about to stop the excruciating pain in my calves. I will bite the bullet, and go up and hopefully it will be nipped in the bud (so to speak). Many thanks for taking the time to reply. I know what you mean about coughing in your face. 😷

  • If you hang your feet out of bed does the calf pain improve? And do you have this calf pain after a short time when walking?

  • Never when walking. As soon as I get up it is away.

  • That's OK then - not claudication. But have you mentioned it to your doctor?

  • Not yet I hoped the legs would improve. I'll go online now and try to make appt. I really appreciate your advice. Thank you

  • Last summer I had this leg pain, symptoms very similar to yours, although I would sometimes also get it when out for a long walk, especially if I was wearing my weighted vest. My doctor is sometimes a bit too laid back for my comfort and when I asked her about it she merely said she wasn't worried about it. Anyway, the way I dealt with it was to keep my legs warm. Even in warm weather I would keep a hot water bottle beside my legs, and I found this seemed to stop the ache from developing. Whether it's something to do with circulation and my legs getting cold when they are elevated, I don't know, but the issue seems to have been resolved. I sometimes have a soak in a bath with Epsom salts to get some extra magnesium and perhaps this has helped, too. Oddly enough nearly all the things I complained to my doctor about and she responded she wasn't worried have resolved, but in each case I've done something to help myself - the heat for the aching legs, and for fluttery heart I started to consume a little more salt. And of course pred dose has steadily although very slowly been coming down. But I had both the achy legs and the fluttery heart when I was reducing last summer and at about 4 tapering to 3. (Only at 2 now, rolls eyes)

  • Thank you for replying. That is reassuring to hear and some good tips there. It's so depressing when you think you're not doing too badly and then up pops some new problem. 😥

  • I'm not on as low as dose as you are but I occasionally get these really sore legs. Pain from the knees down and it's always at night. I told my GP about it and he said that it is probably simply because I have a rheumatoid disease similar to someone who over worked themselves. But I get them because I have a rheumatoid disease and don't have to overwork to get it. That doesn't help anything but in his opinion it didn't seem to have anything to do with my prednisone dosage. Now he is not the one that monitors my PMR. I do see a rheumatologist for that but he is familiar with the disease. Since he was the one who diagnosed me originally.

  • Thanks for replying. Yes it's from the knees down and at night. Getting up and moving gives relief. It probably is connected to the PMR and fingers crossed will go away soon. Many thanks

  • Think it's easy to diagnose PMR, once it responds to steroids, I think it's safe to say that's what it is, I do get stiffness and pain in calf, I know when I first went on pred, I had it real bad when I started to walk, but it would wear off as I walked, just wonder if it's associated with pred?

  • Thanks for replying. It's so hard to know whether problems are due to reduction of pred, over-doing it or something else altogether. I upped my dosage for a day as advised and my legs are less sore and I have been more comfortable in bed .

  • I know May when I had a bad cold back in January, I felt a lot more pain, so stayed on same dose which was 5mg,

    I have regular blood test, as I'm obsessed with CRP and ESR levels, as diagnosed with PMR and then went on to get GCA and sight was affected but fine now, but very frightening, so I'm down from 80mg ( CRP and ESR always react to pain I'm having ) I'm down to 4.5mg now, but stayed on 5mg in January, still have some pain but wears off as days goes on, take care

  • Hope you enjoyed Dublin, that's where I'm living😀

  • Have made an appointment to see doctor on Tuesday and am going to ask for full range of blood tests to be done. Since starting pred I have only ever had esr and crp tested regularly.

    Love Dublin!

  • I have CRP and ESR checked regularly, every three months, I also get glucose, U & E, Full Blood Test and vitamin D, done every so often. Every six months to a year. They have all been pretty normal apart from the vit D.

  • Thanks for that info. I think I'm overdue a good check. 🙂

You may also like...